Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 207, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 1, 2012, 5:48 PM EDT for Charleston County, South Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2012, 5:48 PM EDT (21:48 UTC)
- Expired
- Aug 1, 2012, 6:17 PM EDT
- In force
- 29 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 104 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 948 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
244
WUUS52 KCHS 012148
SVRCHS
SCC019-012230-
/O.NEW.KCHS.SV.W.0207.120801T2148Z-120801T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
548 PM EDT WED AUG 1 2012
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 630 PM EDT
* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM...NEAR FOLLY BEACH...MOVING SOUTH AT 10 MPH.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
DAMAGING WINDS IN EXCESS OF 60 MPH...
HAIL UP TO QUARTER SIZE...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
* SOME LOCATIONS IN THE WARNING INCLUDE...
JAMES ISLAND...FORT SUMTER...FOLLY BEACH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER AS THUNDERSTORMS APPROACH.
REPORT HAIL...DOWNED TREES...LIMBS...AND POWER LINES DIRECTLY TO THE
CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024...WHEN IT IS
SAFE TO DO SO.
&&
LAT...LON 3270 7988 3268 7988 3266 7990 3263 7997
3260 7999 3261 8001 3265 8001 3276 8004
3274 7986 3273 7986
TIME...MOT...LOC 2148Z 342DEG 7KT 3269 7992
$$2 follow-up statements
025
WWUS52 KCHS 012202
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
602 PM EDT WED AUG 1 2012
SCC019-012230-
/O.CON.KCHS.SV.W.0207.000000T0000Z-120801T2230Z/
CHARLESTON SC-
602 PM EDT WED AUG 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTH CENTRAL CHARLESTON COUNTY...
AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM NEAR SECESSIONVILLE...MOVING SOUTHWEST
AT 10 MPH.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
DAMAGING WINDS IN EXCESS OF 60 MPH...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...FOLLY
BEACH...JAMES ISLAND...JAMES ISLAND COUNTY PARK AND MAYBANK BRIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS OF 58
MPH OR GREATER...DEADLY LIGHTNING AND VERY HEAVY RAIN. GO INSIDE A
STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3270 7988 3268 7988 3266 7990 3263 7997
3260 7999 3261 8001 3265 8001 3276 8004
3274 7986 3273 7986
TIME...MOT...LOC 2202Z 040DEG 8KT 3267 7997
$$152
WWUS52 KCHS 012217
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
617 PM EDT WED AUG 1 2012
SCC019-012227-
/O.CAN.KCHS.SV.W.0207.000000T0000Z-120801T2230Z/
CHARLESTON SC-
617 PM EDT WED AUG 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHARLESTON
COUNTY HAS BEEN CANCELLED...
AT 617 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED
THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN CANCELED.
ALTHOUGH THE SEVERE THUNDERSTORM WARNING IS NO LONGER IN EFFECT...
THUNDERSTORMS ARE STILL CAPABLE OF PRODUCING GUSTY WINDS...SMALL
HAIL...FREQUENT LIGHTNING AND HEAVY RAINFALL. THE SAFEST COURSE OF
ACTION IS TO REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
LAT...LON 3270 7988 3268 7988 3266 7990 3263 7997
3260 7999 3261 8001 3265 8001 3276 8004
3274 7986 3273 7986
TIME...MOT...LOC 2217Z 040DEG 8KT 3264 8000
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 5:30 PM EDT, 18 minutes earlier.
Area forecast discussion, Aug 1, 5:30 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 530 PM EDT WED AUG 1 2012 .SYNOPSIS... ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH THE WEEK...WHILE A TROUGH OF LOW PRESSURE PERSISTS INLAND. AN UPPER LEVEL TROUGH WITH EMBEDDED DISTURBANCES WILL LINGER OVER THE REGION THROUGH THURSDAY...BEFORE ATLANTIC HIGH PRESSURE BUILDS OVER THE REGION THIS WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... ONGOING FORECASTS REMAIN ON TRACK AND REQUIRED ONLY MINOR ADJUSTMENTS TO EARLY EVENING POPS/OTHER PARAMETERS. DRIER AIR IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE CONTINUES TO BE ADVECTED INTO THE AREA WHICH IS LIMITING THE COVERAGE AND INTENSITY OF CURRENT CONVECTION. EXPECT CONVECTION...WHICH SHOULD REMAIN MOST CONCENTRATED NEAR THE VERY SLOWLY INLAND MOVING SEA BREEZE ACROSS THE TRI- COUNTY AREA...TO DIMINISH FAIRLY QUICKLY AFTER SUNSET. SKIES SHOULD BECOME MOSTLY CLEAR AND WITH LIGHT WINDS MIGHT ALLOW FOR SOME PATCHY LIGHT FOG TO FORM TOWARDS LATE. DID NOT MENTION FOG IN THE GRIDS/FORECAST FOR TONIGHT...BUT LATER SHIFTS MAY NEED TO ADD MENTION IF WINDS DECOUPLE AND SKIES CLEAR QUICKER THAN CURRENTLY EXPECTED. LOWS TONIGHT SHOULD MAINLY BE FROM 73 TO 78. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... THURSDAY...WEAK LEE TROUGHING WILL PERSIST OVER THE MIDLANDS...THUS RESULTING IN LIGHT ONSHORE FLOW FOR MOST OF THE DAY. WE SHOULD SEE ANOTHER WARM DAY WITH WEST MID LVL FLOW KEEPING SKIES MOSTLY SUNNY THROUGH THE EARLY AFTERNOON. 1000-850MB THICKNESS LEVELS SUPPORT OVERALL HIGH TEMPS REACHING THE LOW/MID 90S...WITH HIGHEST TEMPS INLAND. CONVECTION APPEARS TO INITIALLY DEVELOP ALONG AN INLAND MOVING SEABREEZE EARLY THURSDAY AFTERNOON NEAR THE SAME TIME THAT CONVECTIVE TEMPS IN THE LOW 90S ARE MET. DESPITE A WEST MID LVL FLOW...OVERALL COVERAGE SHOULD EXPAND IN THE EVENING AS A WEAK H5 SHORTWAVE ROUNDS THE BASE OF A TROUGH TO OUR NORTH AND PASSES OVER THE SOUTHEAST. AT THIS TIME...THE SEVERE WEATHER POTENTIAL WILL REMAIN SOMEWHAT LOW AND ISOLATED GIVEN MARGINAL MID LVL LAPSE RATES AND A WEAK WIND FIELD. HOWEVER...STRONG SFC HEATING SHOULD ALLOW SBCAPE TO APPROACH THE 2500-3000 J/KG RANGE BEFORE THE ONSET OF SHOWERS/THUNDERSTORMS. THESE CAPE VALUES IN COMBINATION WITH LIFTED INDEX VALUES NEAR -8C AND PWATS BETWEEN 1.5 TO 2.0 INCHES SUGGEST PULSE TYPE THUNDERSTORMS WITH FEW CAPABLE OF PRODUCING AN ISOLATED STRONG DOWNBURST. SHOWERS AND THUNDERSTORMS SHOULD DIMINISH SHORTLY AFTER SUNSET WHILE THE WEAK H5 SHORTWAVE SHIFTS OFFSHORE. OVERALL LOW TEMPS WILL REACH THE LOW/MID 70S...WITH UPPER 70S ALONG THE IMMEDIATE COAST. FRIDAY AND SATURDAY...A TYPICAL SUMMERTIME PATTERN WILL BE PRESENT THIS WEEKEND WITH ATLANTIC HIGH PRESSURE EXPANDING OVER THE SOUTHEAST AND A MID LVL RIDGE PRESENT OVER THE CENTRAL UNITED STATES. OVERALL TEMPS WILL REMAIN A DEGREE OR TWO ABOVE CLIMATOLOGY...IN THE LOW 90S. OVERNIGHT LOWS WILL BE IN THE LOW/MID 70S. HAVE MAINTAINED 20-30 POPS EACH AFTERNOON FOR SHOWERS AND THUNDERSTORMS THAT DEVELOP ALONG OR AHEAD OF AN INLAND MOVING SEABREEZE. ACTIVITY WILL REMAIN DIURNAL IN NATURE GIVEN WEAK MID/UPPER LVL SUPPORT. THE OVERALL SEVERE WEATHER THREAT WILL ALSO REMAIN LOWER THAN PREVIOUS DAYS. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... THE AREA WILL REMAIN POSITIONED BETWEEN SURFACE HIGH PRESSURE TO THE WEST AND A SUBTROPICAL HIGH TO THE EAST. MODELS SHOW A BRIEF PERIOD OF SUBTLE HEIGHT FALLS DURING THE FIRST PORTION OF THE PERIOD...BUT OVERALL EXPECT WEAK UPPER RIDGING TO PERSIST ALONG THE EASTERN UNITED STATES THOUGH THE EXTENDED PORTION OF THE FORECAST. AT THE SURFACE...THE SUBTROPICAL HIGH WILL CONTINUE TO BUILD WESTWARD ALLOWING PLENTY OF TROPICAL MOISTURE TO SPREAD ACROSS THE AREA. THEREFORE...TYPICAL SUMMERTIME AFTERNOON SHOWERS CAN BE EXPECTED MOST AFTERNOONS WITH HIGHS GENERALLY IN THE LOW TO MID 90S. MILD AND MUGGY NIGHTS WILL CONTINUE WITH LOWS GENERALLY IN THE LOW TO MID 70S. && .AVIATION /21Z WEDNESDAY THROUGH MONDAY/... MAINLY VFR FOR THE NEXT 24 HOURS. HOWEVER...FAIRLY DECENT CHANCE FOR SOME LIGHT FOG TONIGHT SO INTRODUCED VSBYS AT 5SM FROM 09Z TO 13Z AT BOTH TERMINALS. CAN NOT TOTALLY RULE OUT SOME LOW STRATUS CEILINGS LATE TONIGHT AND EARLY THURSDAY AT BOTH TERMINALS...BUT ATTM IT APPEARS THE MOST LIKELY SCENARIO IS SOME SCATTERED LOW CLOUDS SO ALSO INTRODUCED SOME SCT015 AT BOTH TERMINALS. EXTENDED AVIATION OUTLOOK...MVFR CIGS/VSBYS POSSIBLE THURSDAY AFTERNOON/EVENING WITH SHOWERS/THUNDERSTORMS. VFR CIGS/VSBYS THEN EXPECTED THROUGH THE WEEKEND. && .MARINE... OUTSIDE ANY THUNDERSTORMS...EXPECT A NOCTURNAL SURGE TONIGHT WHICH SHOULD BRING SW WINDS UP INTO THE 10 TO 15 KNOT/GUST TO 20 KT RANGE IN MOST AREAS. THIS SHOULD RESULT IN A SMALL INCREASE IN SEAS...AS HIGH AS 3 FT WITHIN NEARSHORE WATERS AND NO HIGHER THAN 4-5 FT BEYOND 20 NM...BY THE LATTER HALF OF TONIGHT. CONDITIONS WILL REMAIN WELL BELOW SMALL CRAFT ADVISORY THRESHOLDS LATE THIS WEEK INTO EARLY NEXT WEEK. WE COULD SEE ANOTHER PERIOD OF THUNDERSTORMS THURSDAY EVENING BEFORE ATLANTIC HIGH PRESSURE BUILDS OVER THE WATERS THROUGH THE WEEKEND. IN GENERAL...SOUTH/SOUTHWEST WINDS BETWEEN 10-15 KT WILL PERSIST ON THE WESTERN SIDE OF THE ATLANTIC RIDGE WITH BRIEF INCREASES TO 15-20 KT ALONG INLAND MOVING SEABREEZE CIRCULATIONS AND EARLY NIGHT SURGES. SEAS WILL REMAIN BETWEEN 2-4 FEET...WITH SEAS HIGHEST BEYOND 20 NM. && .TIDES/COASTAL FLOODING... PER LATE WEDNESDAY AFTERNOON TIDE DEPARTURES...LATEST EXTRATROPICAL SURGE GUIDANCE AND THE SEA BREEZE...THE POTENTIAL FOR SHALLOW SALT WATER FLOODING IN CHARLESTON COUNTY IS SUFFICIENT WITH THE EVENING HIGH TIDE TO JUSTIFY A COASTAL FLOOD ADVISORY VALID 7-11 PM. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR SCZ050. MARINE...NONE. && SYNOPSIS... NEAR TERM...SPR/MTE SHORT TERM...DPB LONG TERM...DPB AVIATION...SPR/MTE MARINE...SPR/DPB/MTE TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 1, 5:29 PM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 529 PM EDT WED AUG 1 2012 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>049-051-052-022130- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-COASTAL JASPER- TIDAL BERKELEY- 529 PM EDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ050-022130- CHARLESTON- 529 PM EDT WED AUG 1 2012 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. COASTAL FLOOD ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 1, 5:36 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
536 PM EDT WED AUG 1 2012
SCZ050-012200-
CHARLESTON-
536 PM EDT WED AUG 1 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY
THROUGH 600 PM EDT...
AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SECESSIONVILLE...MOVING SOUTH AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
FOLLY BEACH...FORT JOHNSON...FORT SUMTER...JAMES ISLAND...JAMES
ISLAND COUNTY PARK...MAYBANK BRIDGE AND WEST ASHLEY...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 MPH...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3268 7988 3265 7992 3263 7997 3262 7998
3260 8001 3261 8003 3277 8008 3281 8002
3277 7991 3276 7991 3276 7989 3274 7986
TIME...MOT...LOC 2135Z 341DEG 11KT 3269 7992The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:28 PM EDT | Coastal Flood Advisory | CHS | 5 hr | |
| Aug 1, 5:36 PM EDT | Special Weather Statement | CHS | Charleston | 24 min |
| Aug 1, 7:55 PM EDT | Special Weather Statement | CHS | Charleston | 35 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.